Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Grand Forks, ND

July 24, 2005Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2005, 8:44 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 8:44 PM CDT (01:44 UTC)
Expired
Jul 24, 2005, 9:23 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:05 PM CDTTSTM WND DMGEast Grand Forks, MN4 INCH DIAMETER TREE BRANCH DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 250144
SVRFGF
MNC119-NDC035-250245-
/O.NEW.KFGF.SV.W.0182.050725T0144Z-050725T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
844 PM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF GRAND FORKS
  WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 945 PM CDT.

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 7 MILES
  WEST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND FORKS AND EAST GRAND FORKS AT 850 PM
  MALLORY AT 855 PM
  DAVIDSON AT 900 PM
  KEY WEST AT 905 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4800 9734 4782 9732 4778 9653 4805 9666

$$
DK
3 follow-up statements
000 
WWUS53 KFGF 250158
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
857 PM CDT SUN JUL 24 2005

MNC119-NDC035-250245-
/O.CON.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/
GRAND FORKS ND-POLK MN-
857 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR WEST
CENTRAL POLK AND EAST CENTRAL GRAND FORKS COUNTIES...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR GRAND
FORKS...MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST GRAND FORKS BY 905 PM CDT...
  KEY WEST BY 915 PM CDT...
  SHERACK BY 920 PM CDT...
  EUCLID BY 930 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4800 9734 4782 9732 4778 9653 4805 9666

$$
DK
000 
WWUS53 KFGF 250212
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
911 PM CDT SUN JUL 24 2005

NDC035-250221-
/O.CAN.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/
GRAND FORKS ND-
911 PM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAND FORKS COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORMS HAS MOVED EAST INTO POLK COUNTY...THEREFORE 
THE WARNING HAS BEEN CANCELLED.

LAT...LON 4802 9705 4785 9698 4790 9663 4805 9666

$$

MNC119-250245-
/O.CON.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/
POLK MN-
911 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
NORTHWESTERN POLK COUNTY...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 2 MILES EAST OF EAST GRAND FORKS...OR
5 MILES EAST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEY WEST AND SHERACK BY 920 PM CDT...
  EUCLID BY 930 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4802 9705 4785 9698 4790 9663 4805 9666

$$
DK
000 
WWUS53 KFGF 250223
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
922 PM CDT SUN JUL 24 2005

MNC119-250232-
/O.CAN.KFGF.SV.W.0182.000000T0000Z-050725T0245Z/
POLK MN-
922 PM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY IS
CANCELLED...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES WEST OF KEY WEST...OR 10 MILES EAST OF
GRAND FORKS...MOVING TO THE EAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. WIND GUSTS TO 35 MPH ARE POSSIBLE 
FOR THE NEXT HALF HOUR IN POLK COUNTY...BUT NO SEVERE WEATHER IS 
EXPECTED. 

LAT...LON 4802 9705 4785 9698 4790 9663 4805 9666

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:40 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 24, 8:40 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT SUN JUL 24 2005

FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES.

BAND OF CONVECTION PROPAGATING ENE ALONG LOW LEVEL BOUNDARY ROUGHLY
FROM SW-NE ND. RUC MAINTAINS MODEST INSTABILITY/CAPE AFT 06Z ALONG
WITH CONVERGENCE THROUGH 850MB. T CONTINUES BACK INTO WESTERN ND AND
WITH REGION COMING UNDER ENTRANCE REGION OF JET LATER TONIGHT WILL
CONTINUE CHANCES THROUGH NIGHT. INSTABILITY AXIS GRADUALLY SHIFTING
EASTWARD INTO MN SO WILL CONTINUE SLIGHT POPS OVER EASTERN FA.

BAROCLINIC ZONE/COLD FRONT DRAPED ALONG INTERNATIONAL BORDER AREA
TOWARDS MORNING SO NOT LIKELY TO SEE MUCH COOLER AIR TIL LATER IN
AM. OVERALL CURRENT TEMPERATURE FORECAST SEEMS REASONABLE. DID A
LITTLE RE-WORDING ON PCPN OVERNIGHT OTHERWISE NO OTHER CHANGES FOR
UPDATE.

&&
.AVIATION...
ISOLD-SCT T THROUGH CENTRAL PORTION OF FORECAST AREA TONIGHT
OTHERWISE VFR. EXPECT VFR CONDITIONS TONIGHT LOWERING MONDAY TO MVFR
CAT AS SATURATION OF COLUMN IS ATTAINED WITH RAIN AND POCKETS OF
THUNDER ACROSS THE SOUTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 24, 6:33 AM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 AM CDT SUN JUL 24 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251133-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
633 AM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST TONIGHT ON THE NORTHERN FRINGE OF
FRONTAL SYSTEM AS IT DEVELOPS AND MOVES EASTWARD THROUGH NEBRASKA AND
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL CONTINUE DURING MONDAY BEFORE ENDING BY
LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

In the hours before

Local storm report, Jul 24, 8:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
820 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 NW LOGAN CENTER       47.84N 97.88W
07/24/2005  1.00 INCH        GRAND FORKS        ND   PUBLIC

0806 PM     TSTM WND DMG     4 NW LOGAN CENTER       47.84N 97.88W
07/24/2005                   GRAND FORKS        ND   PUBLIC

            4-6 INCH DIAMETER TREE BRANCHES DOWN

0806 PM     HAIL             12 NE KLOTEN            47.84N 97.89W
07/24/2005  1.00 INCH        NELSON             ND   PUBLIC

0806 PM     TSTM WND DMG     12 NE KLOTEN            47.84N 97.89W
07/24/2005                   NELSON             ND   PUBLIC

            4-6 INCH DIAMETER TREE BRANCHES DOWN

&&

TGRAFENA
Local storm report, Jul 24, 8:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
842 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             1 W EMERADO             47.92N 97.39W
07/24/2005  1.00 INCH        GRAND FORKS        ND   NWS EMPLOYEE

0838 PM     HAIL             EMERADO                 47.92N 97.36W
07/24/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0838 PM     TSTM WND GST     EMERADO                 47.92N 97.36W
07/24/2005  60 MPH           GRAND FORKS        ND   TRAINED SPOTTER

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:52 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson53 min
Jul 25, 9:59 AM CDTFlash Flood WarningFGFRichland, Sargent12 hr
Jul 25, 11:28 AM CDTFlash Flood WarningFGFGrant, Otter Tail11 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.